How Common Drugs Destroy Nutrients

Many of us know that our diets often lack the essential nutrients required for optimum health. This especially applies to the sick, elderly and those eating mainly processed foods. But did you know that severe nutrient depletion is also caused by regularly taking common medications?

Medications YOU may be taking.
In fact as Ross Pelton, R.Ph., Ph.D., CCN shows in his book ‘The Nutritional Cost of Prescription Drugs’, “The annual survey of the top 200 US drugs revealed that 15 of the top 20 prescription drugs in the US in 1999 cause nutrient depletion.”
Some of his revelations together with research by Drs. Kay Judge and Maxine Barish-Wreden are pretty shocking.
Let’s see what they reveal about how some widely used medications induce nutrient losses:
Stomach acid medications / PPIs
WebMD reports that “PPIs are the third largest-selling class of therapeutic drugs on the market, with sales of $13.6 billion in 2010, according to IMS Health.”
These medications  include proton pump inhibitors (PPIs) like Prilosec, H2 blockers such as Zantac, and general antacids, which all block the production of stomach acid. While this can help to soothe your short term heartburn, the long-term suppression of stomach acid leads to reduced absorption of many nutrients, including calcium, magnesium, zinc, iron, vitamins B12 and C, and beta carotene.
Magnesium deficiency is especially troubling because it can lead to potentially life-threatening heart arrhythmias, poor DNA production, cognitive decline and blood sugar imbalances. Magnesium deficiency also contributes to anxiety, restless leg syndrome, insomnia and muscle spasm.
In 2011 the FDA published a safety announcement about the risk of magnesium deficiency to anyone taking proton pump inhibitors for more than a year.
Here’s the real kicker to the FDA warning: “In approximately one-quarter of the cases reviewed, magnesium supplementation alone did not improve low serum magnesium levels and the PPI had to be discontinued.” That’s how severe the magnesium deficiency can become!
Healthy bones rely on magnesium too. A fact recognised by the FDA in 2010 when they issued a PPI warning about “possible increased risk of fractures of the hip, wrist, and spine with high doses or long-term use.”
How refreshing to see the FDA recommend a dietary supplement to offset health risks created by a drug!
Please also click for a post by Warren on acid reflux drugs, and how our Digesten-K is an excellent natural alternative
Anti-Diabetes Drugs (Metformin, Glucophage etc)
Metformin is a widely used drug for diabetes that causes the depletion of several nutrients, including vitamin B12, folic acid and COQ10.  Up to 30 % of people taking metformin will develop B12 deficiency, whose symptoms include anemia and neuropathy.
Especially concerning  is the effect these drugs have on reducing COQ10.
COQ10 protects mitochondrial DNA, and helps to prevent the oxidation of LDL cholesterol, so lowering cardiovascular disease risks. Low levels of coenzyme Q10 can cause potential problems of high blood pressure, congestive heart failure, low levels of energy and a weakened immune system.
To reduce these negative health side effects please consider our unique and proven natural alternatives: Diabet-Eze and Omega 3 / QH Ultra, which contains the most effective ‘reduced’ form of CoQ10 (Ubiquinol).
Incidentally, COQ10 levels are also severely depleted by Statin drugs like Lipitor and Zocor
Antibiotics
While very useful for killing off harmful bacteria in the body, antibiotics also destroy healthy bacteria in the gut. These healthy bugs are there for a reason--they help produce B vitamins and vitamin K, and they also affect the function of the immune system.
Disruption of this healthy flora has been tied to multiple medical conditions including cancer, depression and autoimmune disorders. A reduction in healthy intestinal flora can also lead to the overgrowth of more dangerous bacteria in the gut, including E. coli and C. difficile, leading to infectious gastroenteritis.
The most effective way to offset damage to the gut caused by antibiotics is of course our Digesten-K.
Diuretics
Diuretics, also known as water pills, lead to multiple nutrient losses in the urine, including of potassium, magnesium and vitamin B1 (thiamine), which can cause or aggravate heart disease. Certain diuretics also prompt the loss of calcium, vitamin B6, folic acid and vitamin C.
Key Message
Perhaps the most important point about the above drugs is that the conditions they claim to ‘treat’ are largely preventable.
A healthy lifestyle based on moderation, a varied, natural, nutrient-rich diet, regular exercise, and effective stress and weight management can help you to avoid the need for medication in the first place. Or, before you take them, please consider natural alternatives such as our proven supplements.
However, if you really need these meds long-term, please talk with your doctor about monitoring your nutrient levels, and about how you could safely introduce proven healthy alternative supplements.

5 Comments

  • “Hello Robert, I would like to clarify Alex’s comment… Robert you refer to "a statin called MAVIK (Trandolapril)’. Please know that MAVIK is in fact a blood pressure medication. I am not aware that it has the same negative consequences as statins on blood pressure, especially given the low dose you are taking. However, to ensure that your COQ10 levels are healthy, we suggest you consider taking our Omega 3/QH Ultra http://www.xtend-life.com/product/Omega_3_QH_Ultra.aspx Statins on the other hand certainly do have negative effects on COQ10 as Alex correctly points out. I hope this clarifies…. Caramia”

    Xtend-Life Expert October 01 2011

  • “I take a statin called MAVIK1mg ( Trandolapril ) daily capsul form My question is : Are the COQ10 levels also severely depleted by Statin drugs like MAVIK ? ”

    Robert Mason September 30 2011

  • “Hi, I have bought DiabetEze for my husband before and never realized they have peanut derivatives…My husband is allergic to peanuts…Is this something new in the product cause he took it before, but I am afraid to now give it to him…should he take this supplement since he didn’t react to it before? Thank You Rupal”

    Rupl October 01 2011

  • “Hi Steven, the answer is a Big Yes. More information about statin drugs here: http://www.xtend-life.com/product/Cardio-Klenz/Statin_Drugs.aspx”

    Alex September 30 2011

  • “Hello Rupl Thank you for your question. Please rest assured. The formula has not changed. The new FDA labeling regulations require us to mention it even though it is far removed from the peanuts themselves. The actual ingredient ( luteolin) is only a small component of the formula and bears no resemblance to peanuts. I hope this re-assures you Rupl. Caramia”

    Xtend-Life Expert October 01 2011

Leave a Comment

Subscribe to our Health Matters Newsletter